Stevens Johnson Syndrome Drug Reaction Took the Life of Former NBA Star
An antibiotic given to famed basketball star Manute Bol to combat a kidney infection probably led to his death as a result of a rare drug reaction known as Stevens-Johnson Syndrome (SJS), which causes the skin to burn from the inside out.
Bol, 47, died on June 14 due to a number of health complications while battling SJS and the infection in a Charlottesville, Virginia hospital. Bol is believed to have developed the skin condition after he left his normal kidney infection medication behind and was given an unidentified antibiotic in a hospital in Nairobi.
Stevens-Johnson Syndrome (SJS) can occur as a side effect of several medications. It is highly debilitating and causes the skin to burn, producing blisters, severe rashes and the skin may begin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Bol was on a charity mission to his native, war-torn country of Sudan where he was working to build new schools across the country. As a result of a lack of space on a U.N. plane, Bol had to leave a bag that contained his normal kidney infection medication.
Once he began to show signs of SJS, Bol was transported back to the U.S. However, his condition worsened, and at one point his blisters were so bad that he was unable to eat or drink for 11 days, relatives said.
The 7 foot, 7 inch tall Bol played in the National Basketball Association for 10 seasons.
The Stevens Johnson Syndrome Foundation, a non-profit group dedicated to spreading awareness of SJS, issued a press release on Tuesday in an attempt to clarify confusion in the mainstream media about Bol’s death and SJS. According to the foundation, adverse drug reactions are the fourth leading cause of death in the United States, and almost any medication could cause someone to suffer SJS.
While some estimates place the number of SJS deaths in the U.S. each year at 100,000, foundation officials say it is impossible to tell, since there are no mandatory reporting rules for adverse drug reactions.
In some cases, drugs that cause the severe skin reactions do not carry sufficient warning for patients or doctors, leading to Stevens-Johnson Syndrome lawsuits filed against drug manufacturers.
LeslieJune 23, 2010 at 5:17 pm
Instead of pushing for lawsuits, why don't you all focus on AWARENESS of SJS? Yes Manute Bol died from an adverse drug reaction. While you all are making your fee persuing these cases, why don't you help the sjs foundation lobby for mandatory reporting of ALL ADVERSE DRUG REACTIONS?
"*" indicates required fields
More Top Stories
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.